Share Facebook
Crohn's Disease Forum » Treatment » Trouble getting off prenisone?


08-22-2006, 03:27 AM   #1
andilynn09
 
trouble getting off prednisone?

I was wondering what, if any, kind of problems any of you have had when it comes to try to get off prenisone? I have been tapering the last 6 weeks, and was doing well until i made my last step down to 5mg 4 days ago...yesterday i started having pain again, pain that got worse today. my doctor warned me that i may have problems when i got down to this lower dosage, so today i went back up to 7.5mg. I"m still on pentasa, and have only been on Imuran for a month (still at lowest dose right now)...was hoping to be off pred soon, but now I'm thinking it might not be as soon as i'd hoped after the way i've felt the last 2 days. just wondering what kind of problems others may have had when trying to get off this drug....

Last edited by andilynn09; 08-28-2006 at 02:28 AM. Reason: TYPO
08-22-2006, 08:41 PM   #2
mikeyarmo
Co-Founder
 
mikeyarmo's Avatar
 
Join Date: Feb 2006
Location: Toronto, Ontario
I have heard of people having to wait months to lower a dosage of pred...

But that is uncommon, and more common is a weekly/bi-weekly lowering (at the latest). Imuran can take more like 2-3 months to kick in, so you may need to wait a month or so longer if you are having trouble tapering off prednisone currently. I would recommend continuing to try and slowly taper off though. Maybe since you have gone back to the slightly higher dose, wait another 4-7 days before trying to taper down again. This is more of an art than science, so just do what feels most comfortable, but do not rush anything.
08-22-2006, 08:44 PM   #3
Jeff D.
Senior Member
 
Join Date: Apr 2006
I am sorry you are having taper troubles, I never had that problem, I guess I have been lucky. I wish you the best of luck.

Hugs
08-26-2006, 03:49 PM   #4
btcrv
 
I used to have bad fatigue when I tapered. I usually got into a flare at 5mg too. The doctor told me that 7.5mg is about normal for the human body and when I was down that low, the side effects werent as bad either so it is OK to take it slow rather than risking getting really sick. I went in the hospital almost everytime I tried to go to 5 or below.
08-27-2006, 12:15 AM   #5
andilynn09
 
I went back to GI doc for a follow-up I already had scheduled a few days ago, she had me go back up to 10mg for another week...then wants me to try to go down by 2.5 mg each time now instead of 5 mg at a time. She also upped my imuran by 25mg, so now on 75mg. I go back in a month to see what progress i have or haven't made....and maybe decide if we need to add Remicade to the mix. fun, fun...

It helps to know that i'm not the only one that has probs tapering off the steroid though.
08-27-2006, 09:04 PM   #6
btcrv
 
Yeah, they do the immuran based on your weight so 25mg is not very much. I take 100mg. Hopefully raising that dosage with help you get of pred. At least your moonface will shrink as you get to lower dosages
08-28-2006, 02:34 AM   #7
andilynn09
 
Actually, right now i'm on 75 mg of imuran after the 25mg raise a few days ago. But doc isn't sure she'll be able to raise it any more than that because my TCMP enzyme levels (i think that's what they're called) are low to begin with, so I can't be on a high dose. I am, however, looking VERY forward to the day I can lose the moonface whenever i do get off the pred!
08-28-2006, 09:26 PM   #8
Skinsfan1229
 
Quite a few people have problems tapering even below 15mg. Our bodies make natural steriods, but when we're on prednisone it stops because the prednisone is giving us more then we're used to, our bodies try to adjust by not making any. When we taper down sometimes your body doesnt kick back in with making the natural steriods...sometimes people have to stay up around 15mg for a bit longer then the previous tapering mgs before tapering lower.
09-01-2006, 04:30 PM   #9
Kate
 
It took me a year and a half to get of 40mg i would go alright for awhile then would flare so they would stop the decrease and then reduce the at which i would be able to come down at........ i did eventuly get off it though but it was long and at times an upsetting process but there was light at the end of the tunnel for me.
09-02-2006, 10:32 PM   #10
GNC Crohn's Man
Vita-Man
 
GNC Crohn's Man's Avatar
 
Join Date: Sep 2006
Skinsfan1229 said:
Quite a few people have problems tapering even below 15mg. Our bodies make natural steriods, but when we're on prednisone it stops because the prednisone is giving us more then we're used to, our bodies try to adjust by not making any. When we taper down sometimes your body doesnt kick back in with making the natural steriods...sometimes people have to stay up around 15mg for a bit longer then the previous tapering mgs before tapering lower.
Yes if you come off of them too quickly your adrenal gland will not able to keep up... And the effects of adrernal insuffieceny feels like a full blown crohn's attack.

I have had to go the hospital before thinking I was having a flare up but it turned out my body just didn't really have any cortisone in it since my adrenal glands couldn't keep up with my bodies need for it...

I would suggest going to see an endocrinologist or that you get your GI doc to consult an endocrinologist to make sure you can get your adrenal glandes back in order...
09-06-2006, 10:56 AM   #11
Skinsfan1229
 
oh I dont have a problem GNC man, only once, and I went up to 15mg and then tapered again and was fine.

I meant to add that imuran does take months to start working effectively most of the time, and most GI's will leave you on a maintenance dose of prednisone while waiting for the imuran to take effect...this is much higher and longer then what your on. You might want to ask.
Reply

Crohn's Disease Forum » Treatment » Trouble getting off prenisone?
Thread Tools


All times are GMT -5. The time now is 02:40 PM.
Copyright 2006-2017 Crohnsforum.com